Cancer Drug Linked to Case of Scurvy

This article originally appeared here.
Drug appears to affect cutaneous metabolism
Drug appears to affect cutaneous metabolism

(HealthDay News) — Nilotinib is associated with scurvy, possibly because of its effects on cutaneous metabolism, according to a letter to the editor published online April 28 in the Journal of Cutaneous Pathology.

Allen S.W. Oak, from the University of Alabama at Birmingham, and colleagues describe a patient on nilotinib who developed a keratosis pilaris-like eruption and was subsequently diagnosed with scurvy.

The 66-year-old male was taking nilotinib for Philadelphia chromosome-positive chronic myelogenous leukemia. Seven months after beginning treatment, the patient developed keratotic papules with perifollicular erythema on the chest and abdomen. No systemic symptoms were reported. A skin biopsy showed chronic perifolliculitis with hemorrhage, consistent with vitamin C deficiency. His vitamin C level was low (<0.12 mg/dL). There was improvement in the eruption at follow-up after ascorbic acid supplementation and a diet with added fresh citrus fruits and vegetables. Nilotinib may affect cutaneous metabolism, given the heterogeneity of cutaneous eruptions associated with it.

"Checking vitamin C levels in a patient on a second-generation tyrosine kinase inhibitor may have clinical value, especially in those presenting with keratotic follicular papules with an erythematous rim," the authors write.

Abstract
Full Text (subscription or payment may be required)

Loading links....